EconPapers    
Economics at your fingertips  
 

Measuring mortality heterogeneity with multi-state models and interval-censored data

Alexandre Boumezoued, Nicole El Karoui and Stéphane Loisel

Insurance: Mathematics and Economics, 2017, vol. 72, issue C, 67-82

Abstract: In this paper, our aim is to measure mortality rates which are specific to individual observable factors when these can change during life. The study is based on longitudinal data recording marital status and socio-professional features at census times, therefore the observation scheme is interval-censored since individual characteristics are only observed at isolated dates and transition times remain unknown. To this aim, we develop a parametric maximum likelihood estimation procedure for multi-state models that takes into account both interval-censoring and reversible transitions. This method, inspired by recent advances in the statistical literature, allows us to capture characteristic-specific mortality rates, in particular to recover the mortality compensation law at high ages, but also to capture the age pattern of characteristics changes. The dynamics of several population compositions is addressed, and allows us to give explanations on the pattern of aggregate mortality, as well as on the impact on typical life insurance products. Particular attention is devoted to characteristic changes and parameter uncertainty that are both crucial to take into account.

Keywords: Mortality heterogeneity; Longevity risk; Multi-state models; Interval-censoring; Parametric maximum likelihood (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668715302584
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Measuring mortality heterogeneity with multi-state models and interval-censored data (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:72:y:2017:i:c:p:67-82

DOI: 10.1016/j.insmatheco.2016.09.014

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:insuma:v:72:y:2017:i:c:p:67-82